Tornadoes · United States · Oklahoma · 2011

EF1 tornado, North Valiant, Oklahoma, November 8, 2011

This EF1 tornado ran 6.2 miles across McCurtain County on November 8, 2011, touching down at 1:45 PM CST and reaching 50 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 8, 2011
Touchdown
1:45 PM CST (19:45 UTC)
Lifted
2:02 PM CST (20:02 UTC)
On the ground
17 minutes
Path length
6.2 miles (9.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
McCurtain County
Touchdown point
33.951, -95.142
Lift-off point
34.015, -95.066
Record number
1111081345-01

What the Weather Service recorded

A potent upper level storm system moved out of the Texas Hill County and into the Southern Plains during the afternoon of November 11th. Deep layer shear and low level shear was significant enough for supercells and mesocyclones during the afternoon and evening hours across the region given the instability in place. Discrete storms developed ahead of a strong cold front and some of these storms produced damaging wind gusts, large hail and tornadoes.

The tornado touched down along County Road N4440 where it snapped several trees. It continued northeast across rural areas lifting a small outbuilding off of its base on County Road D4447 and snapping additional trees and power lines along N4460 and 298. Two empty train boxcars were blown over off of the railroad tracks just before the tornado crossed US HWY. 70. The tornado continued to snap trees and limbs as it moved through forested land before lifting just southeast of the intersection of N4480 and N4490. Maximum winds were estimated at 90 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Nov 8, 11:20 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 8, 11:20 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1120 AM CST TUE NOV 8 2011

.UPDATE...

JUST SENT OUT ZONE UPDATE FOR TOA 875 UNTIL 600 PM THIS EVENING.
ALSO JUST TOOK A LOOK AT TEMPS ACROSS THE AREA AND THEY ARE
APPROACHING FORECAST MAXES RAPIDLY...SO MAY BE DOING ANOTHER QUICK
UPDATE REAL SOON.

ELEVEN

&&

.PREV DISCUSSION... /ISSUED 1030 AM CST TUE NOV 8 2011/

DISCUSSION...

A WET FORECAST REMAINS ON TAP FOR THE AREA TODAY...AS A COLD FRONT
IS EXPECTED TO MOVE THROUGH THE AREA LATER TODAY. DEEP LOW LEVEL
MOISTURE IS IN PLACE ACROSS THE AREA...BUT THE MID TO UPPER LEVELS
HAVE NOT CAUGHT UP YET AS WATER VAPOR IMAGERY SHOWS THE AREA SEMI-
DRY SLOTTED AT THIS TIME. POPS ARE ALREADY MAXIMIZED ACROSS MUCH
OF THE AREA TODAY AND TONIGHT...AS RAIN LOOKS CERTAIN FOR THE
ENTIRE CWA. SPC CONTINUES TO HOLD MUCH OF THE AREA IN A SLIGHT
RISK OUTLOOK FOR SEVERE STORMS...BUT ANALYSIS OF THE MORNING
SOUNDING GIVES US A MARGINAL CHANCE AT BEST.

HOWEVER WE DID MODIFY THE SOUNDING...AND GOT DECENT CAPE VALUES
IN THE 700-1000 J/KG. INSTABILITY WILL BE KEY TO GETTING SEVERE
ACTIVITY THIS AFTERNOON...DECENT SURFACE HEATING THIS AFTERNOON
WILL BE NEEDED TO SET UP THE ATMOSPHERE FOR SEVERE ACTIVITY.
DEEP EAST TEXAS AND WESTERN LOUISIANA LOOKS TO BE THE AREAS WHERE
INSTABILITY WILL BE THE GREATEST. THE OTHER COMPONENT NEEDED IS
LIFT.  THE FRONT WILL BE THE PRIMARY FOCUS FOR GENERATING
LIFT...BUT THE NAM AND GFS ARE SHOWING DECENT UPPER LEVEL
DIVERGENCE THIS AFTERNOON AND EVENING WITH A SPLIT JET ON THE
250MB CHART...AND THIS SHOULD HELP ENHANCE ANY LIFT GENERATED AT
THE SURFACE.

DAMAGING STRAIGHT LINES WILL BE THE MOST COMMON ACTIVITY
ASSOCIATED WITH ANY SEVERE ACTIVITY...BUT ISOLATED TORNADO
ACTIVITY CAN NOT BE RULED OUT AT ALL. THE CURRENT FORECAST
MENTIONS SEVERE ACROSS THE ENTIRE CWA...THUS FORECAST SEEMS ON
TRACK THIS MORNING.

ELEVEN

AVIATION...

MVFR DECKS CONTINUE TO PREDOMINATE ACROSS AREA THIS MORNING. THIS
TREND TO CONTINUE WITH SOME TEMPO LOW VFR CIGS BY 18Z. SHOWERS AND
ISOLD TSTMS MOVG INTO NE TX AND SE OK. VCNTY SHOWERS AT TYR AND
LFK...AND BY 17Z AT TXK AND GGG TERMINALS. AFTER 18Z AT REMAINING
TERMINAL SITES. STG LOW LVL SHEAR...DIVERGENCE ALOFT...AND DEEP LOW
LVL MOISTURE THIS AFTN. TSTMS WITH HEAVY RAIN AND STRONG DOWNDRAFT
WINDS EXPECTED WITH ROTATING STORMS POSSIBLE. CONVECTION MOVE EAST
OF CWA AFTER 06Z...WITH SKIES BECMG SKC AND NW WINDS 15 TO 20 KTS
BEFORE 18Z WED. /VII/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  78  49  64  39  63 /  90  70   0   0   0
MLU  80  56  66  40  62 /  50 100  10  10   0
DEQ  75  43  61  32  61 / 100  40   0   0   0
TXK  76  46  62  37  61 / 100  50   0   0   0
ELD  77  49  63  36  62 /  70  90  10   0   0
TYR  75  45  63  39  62 / 100  30   0   0   0
GGG  76  47  63  37  63 / 100  50   0   0   0
LFK  78  47  68  38  66 /  90  50   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/07
Hazardous weather outlook, Nov 8, 6:02 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
602 AM CST TUE NOV 8 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
602 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE LATER THIS MORNING ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS...AHEAD
OF A STRONG UPPER LEVEL STORM SYSTEM THAT WILL EMERGE OUT FROM THE
SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. THESE SHOWERS AND
THUNDERSTORMS WILL INTENSIFY THIS AFTERNOON DURING PEAK HEATING AS
THEY ENTER EXTREME EASTERN TEXAS...NORTH LOUISIANA...AND SOUTHWEST
ARKANSAS. GIVEN THE STRONG WIND SHEAR AND FORCING IN PLACE...SOME
OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND ISOLATED TORNADOES. HOWEVER...THE SEVERE WEATHER THREAT
WILL BE DEPENDENT ON THE EXTENT OF INSTABILITY IN PLACE...WHICH
COULD BE INHIBITED BY CLOUD COVER AND SHOWERS THAT MAY DEVELOP
AHEAD OF THE PRIMARY BAND OF THUNDERSTORMS. IN ADDITION TO THE
SEVERE THUNDERSTORM THREAT...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AREAWIDE...WITH RAINFALL AMOUNTS OF ONE TO THREE INCHES
EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THE SHOWERS AND
THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST THIS EVENING...WITH
COOLER AND DRIER AIR FILTERING SOUTHEAST BEHIND A COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED TODAY AND THIS EVENING.

15

In the hours before

Special weather statement, Nov 8, 1:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
122 PM CST TUE NOV 8 2011

TXZ108-124-136-082000-
FRANKLIN-SMITH-WOOD-
122 PM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 200 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...SMITH AND WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     GOLDEN...HAINESVILLE...HAWKINS...HOARD...LINDALE...MINEOLA...
     MOUNT VERNON...PLEASANT GROVE...PURLEY...QUITMAN...SCROGGINS AND
     WINNSBORO...

AT 119 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GOLDEN...OR NEAR MINEOLA...
MOVING NORTHEAST AT 60 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH SMALL
HAIL.

03

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

7.8 hours before the tornado, 209 km from the path. November 8, 2011.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 12 joules per kilogram, CIN -185, lifted condensation level 496 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-11-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 296 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-185 J/kg
Surface CAPE
9 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Idabel (4O4), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the touchdown began at 19:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of November 8, 2011

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 81:37 PM CSTEF1Harris, TX0.3150$100,000
November 82:02 PM CSTEF1Nacogdoches, TX12.3150
November 83:34 PM CSTEF0Rusk, TX6.470
November 84:53 PM CSTEF2De Soto Parish, LA9.6200$300,000
November 85:50 PM CSTEF0Caddo Parish, LA2.975
November 86:00 PM CSTEF0Galveston, TX0.325$50,000
November 86:20 PM CSTEF0Webster Parish, LA5.675
November 86:29 PM CSTEF0Webster Parish, LA2.975
November 87:58 PM CSTEF1Newton, TX3.6150$10,000
November 88:26 PM CSTEF1Sabine Parish, LA7.1200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.